Alert archive / Kansas / Frost Advisories in 2006

Frost Advisory 7, NWS Dodge City, KS

October 22, 20068 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Oct 22, 2006, 3:03 PM CDT for 8 counties in Kansas. It took effect at Oct 23, 2006, 4:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2006, 3:03 PM CDT (20:03 UTC)
In effect from
Oct 23, 2006, 4:00 AM CDT
Expired
Oct 23, 2006, 10:00 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Gray County, KS, Haskell County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
-128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 222003
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT SUN OCT 22 2006

...ANOTHER ROUND OF FROST CAN BE EXPECTED ACROSS SOUTHWEST KANSAS
TONIGHT...

.CLEAR SKIES AND LIGHT WINDS WILL ALLOW RADIATIONAL COOLING TO
DOMINATE EARLY MONDAY MORNING. TEMPERATURES WILL FALL BACK TO
BELOW THE FREEZING POINT OVER MOST OF SOUTHWEST KANSAS.

KSZ074>077-084>087-230515-
/O.NEW.KDDC.FR.Y.0007.061023T0900Z-061023T1500Z/
STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...SUBLETTE...
SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
303 PM CDT SUN OCT 22 2006

...FROST ADVISORY IN EFFECT FROM 4 AM TO 10 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 10 AM CDT MONDAY. 

TEMPERATURES FALLING TO NEAR 30 EARLY MONDAY MORNING COMBINED WITH
LIGHT WINDS WILL CAUSE WIDESPREAD FROST.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO, POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$


18
1 follow-up statement
000 
WWUS73 KDDC 230448
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 PM CDT SUN OCT 22 2006

...ANOTHER ROUND OF FROST CAN BE EXPECTED ACROSS SOUTHWEST KANSAS
TONIGHT...

.CLEAR SKIES AND LIGHT WINDS WILL PREVAIL THROUGH SUNRISE. THESE
CONDITIONS WILL BE FAVORABLE FOR ALLOWING TEMPERATURES TO FALL TO
AROUND OR A LITTLE BELOW THE FREEZING MARK THROUGH THE EARLY
MORNING HOURS. 

KSZ074>077-084>087-231300-
/O.CON.KDDC.FR.Y.0007.061023T0900Z-061023T1500Z/
STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...SUBLETTE...
SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
1148 PM CDT SUN OCT 22 2006

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM CDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM CDT MONDAY.

OVERNIGHT LOW TEMPERATURES WILL BOTTOM OUT AROUND 30 TO THE LOWER
30S BY SUNRISE MONDAY MORNING. THE COLD TEMPERATURES COMBINED WITH
LIGHT WINDS WILL CAUSE WIDESPREAD FROST.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 22, 1:49 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 22, 1:49 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
149 PM CDT SUN OCT 22 2006

.DISCUSSION...

DAYS 1-2...

ANOTHER COOL NIGHT IN STORE FOR SOUTHWEST KANSAS AS WINDS REMAIN
LIGHT AND SKIES CLEAR. FROM DDC AND FURTHER EAST/SOUTHEAST A HARD
FREEZE OCCURRED LAST NIGHT SO ONLY A FEW COUNTIES LEFT THAT HAD
NOT HAVE HAD A HARD FREEZE. AS A RESULT WILL CONFINE FROST
ADVISORY TO THESE AREAS WHILE LEAVE THE REMAINDER OF THE AREA WITH
NO HEADLINES DESPITE LOWS IN THE MID 20S TO LOWER 30S.

BASED ON EXPECTED SUNNY CONDITIONS ON MONDAY AND MOST OF TUESDAY
USED 85H TEMPS AS A GUIDE FOR HIGHS. THIS YIELDS 60S ON MONDAY
WITH 70S RETURNING ON TUESDAY.

DAYS 3-7...

FORECAST CHALLENGE FOR THIS PERIOD IS THE BEHAVIOR OF THE
SYNOPTIC-SCALE TROUGH AROUND THE MIDDLE OF THE UPCOMING WEEK.

WEATHER-CLIMATE SITUATION HAS THE DYNAMICAL SIGNAL WITH THE MJO
RE-EMERGING INTO THE EASTERN HEMISPHERE WHILE SST BOUNDARY FORCED
TROPICAL CONVECTION PERSISTS ACROSS BOTH THE INDIAN AND CENTRAL
PACIFIC OCEAN BASINS.  THE LATTER IS MOST ROBUST FROM 0/150E TO
10S/160W AND REPRESENTS THE WARM ENSO SIGNAL.  A CIRCULATION
RESPONSE HAS BEEN FOR ANOMALOUS ZONAL MEAN WESTERLY FLOW (5-10M/S)
TO PROPAGATE POLEWARD INTO THE SUBTROPICAL AND MIDLATITUDE
ATMOSPHERES OF BOTH HEMISPHERES, INCLUDING OURS.  DURING THE LAST
FEW DAYS SOME OF THIS WESTERLY FLOW HAS COME FROM THE CENTRAL
PACIFIC TROPICAL CONVECTIVE FORCING RESULTING IN AN ENHANCEMENT OF
THE NORTH PACIFIC JET.  RIDING THIS ENHANCED JET IS THE WIND SPEED
MAXIMUM AROUND 50N/170W (PER WATER VAPOR SATELLITE IMAGERY) WHICH
ALL THE MODELS HAVE BEEN STRUGGLING WITH DURING THE LAST FEW DAYS.

THERE HAS BEEN A TREND WITH MOST/ALL OF THE MODELS (AND ENSEMBLES)
TO BECOME MORE PROGRESSIVE WITH THE DIGGING MID/UPPER TROPOSPHERIC
TROUGH EXPECTED TO BE ACROSS THE CENTRAL USA ON ROUGHLY WEDNESDAY.
WHAT I SEE ARE THE MODEL INITIAL CONDITIONS CAPTURING THE LOCAL
RESPONSES OF THE CENTRAL PACIFIC TROPICAL-EXTRATROPICAL INTERACTIONS
DISCUSSED ABOVE (SENSITIVITY TO INITIAL CONDITIONS THERE ARE ALSO
SEASONAL CYCLE ISSUES), WHICH I DID NOT RECOGNIZE YESTERDAY WHEN
PREPARING THIS WEEK 1 OUTLOOK.  BOTTOM LINE IS I DO FAVOR THE
PROGRESSIVE SOLUTIONS FOR THE MID-WEEK TROUGH (PROBABILISTICALLY)
AND I ADJUSTED THE FORECAST ACCORDINGLY.

GSDM STAGE 4 BEST DESCRIBES THE CURRENT SITUATION.  I ALSO THINK IT
IS PROBABLE THE WESTERN STATES WILL SEE MORE TROUGHS AS WE GO INTO
NOVEMBER PARTICULARLY IF THE CIRCULATION EVOLVES INTO GSDM STAGE 1.
THE LATTER WILL DEPEND ON THINGS SUCH AS HOW THE TROPICAL FORCING
FROM BOTH THE INDIAN AND CENTRAL PACIFIC OCEAN BASINS INTERACT AND
THE POSSIBILITY OF ANOTHER MJO.

THE SYNOPTIC DETAILS FOR THIS OUTLOOK FOR MY CWA CONCERN THE CLOSED
LOW WEST OF BAJA ALONG THE SUBTROPICAL JET AND THE ABOVE MENTIONED
NORTH PACIFIC JET STREAK.  ALL MODELS SHOW THE FORMER BEING EJECTED
EAST AND NORTHEAST AHEAD OF THE NORTH PACIFIC SYSTEM, WHICH IS
REASONABLE.  ANY RAINFALL THAT MY CWA GETS WILL DEPEND ON THE
QUALITY OF MOISTURE TRANSPORT FROM THE GULF OF MEXICO (AND
TROPICS).  CURRENT SURGE OF POLAR AIR WITH THE GREAT LAKES TROUGH
MAY BE HEADED FOR THE GULF OF TEHUANTEPEC BY TUESDAY, THUS MAKING A
MOISTURE RETURN MORE DIFFICULT.  I DO THINK THERE WILL BE SOME
RETURN AND THE CURRENT LOW POPS FOR TSRA LOOK GOOD.  IN FACT, I EVEN
EXTENDED THE AREA A BIT FARTHER WEST FROM THE PREVIOUS SHIFT.  I
LEFT THUNDER IN THE GRIDS BECAUSE THERE MAY BE A WINDOW OF
OPPORTUNITY FOR JUST ENOUGH SURFACE HEATING AHEAD OF THE PACIFIC
COLD FRONT DUE LATE WEDNESDAY (ASSOCIATED WITH THE NORTH PACIFIC
SYSTEM).

AFTERWARDS, I THINK THE TROUGH WILL REMAIN PROGRESSIVE JUST AS THE
1200 UTC 22 OCTOBER GFS SHOWS.  THUS ANY PRECIPITATION SHOULD END
QUICKLY WEDNESDAY NIGHT AND THURSDAY-SUNDAY APPEAR TO BE DRY.

I DID NOT CHANGE TEMPERATURES MUCH FROM THE PREVIOUS SHIFT.  BOTH
THE MINS AND MAXES FOR WEDNESDAY WILL DEPEND ON THE SURFACE
DEWPOINTS AND CLOUD COVER.  THURSDAY SHOULD STILL HAVE AT LEAST
NEAR-SLIGHTLY WARMER THAN NORMAL HIGHS GIVEN THE PACIFIC AIRMASS AND
DOWNSLOPE FLOW (WITH 850MB TEMPS 10-14C PER GFS).  FRIDAY MAY BE A
FEW DEGREES COOLER, ONLY TO WARM TO PERHAPS WELL ABOVE NORMAL (70S)
FOR HIGHS ON SUNDAY.  LATER SHIFTS WILL NEED TO FINE TUNE THESE
TEMPERATURES.

IF MY THINKING IS CORRECT, THE FIRE DANGER ON THURSDAY MAY NOT BE AS
GREAT AS PREVIOUSLY THOUGHT DUE TO LOWER WIND SPEEDS.  HOWEVER,
SHOULD MAXIMUMS REACH TO 70F WITH DEWPOINTS 20F RELATIVE
HUMIDITIES WILL BE LESS THAN 10% WHICH IS A CAUSE FOR CONCERN EVEN
WITH ONLY 10-20KTS OF WIND.  WE WILL HAVE TO MONITOR.

THE LOCAL 8-10 DAY PREDICTION WILL STILL READ NEAR NORMAL FOR BOTH
TEMPERATURES AND PRECIPITATION.  HEAVIER PRECIPITATION MAY REMAIN TO
MY WEST AND I MAY CONSIDER THE ABOVE TERCILE FOR TEMPERATURES WHEN I
WORK THESE GRIDS AGAIN TONIGHT ON A MID.

DAYS 8-10...

THE OUTLOOK FOR MONDAY OCTOBER 30TH THROUGH WEDNESDAY NOVEMBER 1ST
CALLS FOR NEAR AVERAGE TEMPERATURES AND PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  30  68  37  73 /   0   0   0   0
GCK  28  68  37  73 /   0   0   0   0
EHA  31  69  39  74 /   0   0   0   0
LBL  32  69  39  74 /   0   0   0   0
HYS  27  63  34  70 /   0   0   0   0
P28  31  69  38  74 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 10 AM CDT MONDAY FOR KSZ074-KSZ075-
KSZ076-KSZ077-KSZ084-KSZ085-KSZ086-KSZ087.

&&

FN18/23
Hazardous weather outlook, Oct 22, 4:02 AM CDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
402 AM CDT SUN OCT 22 2006

KSZ030-031-043>046-061>066-074>081-084>090-230915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
402 AM CDT SUN OCT 22 2006 /302 AM MDT SUN OCT 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE CENTRAL
PLAINS ON THURSDAY TO THE NORTH OF KANSAS. HIGH WINDS WILL COMBINE WITH
LOW RELATIVE HUMIDITIES AND CURING VEGETATION FOLLOWING RECENT
BOUTS OF FREEZING TEMPERATURES TO PRODUCE VERY HIGH FIRE DANGER
CONDITIONS, APPROACHING RED FLAG CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LACY/RUTHI

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:15 PM CDTFreeze WarningDDCBarber, Clark, Comanche, Ford, Kiowa, Pratt15 hr

Nearby

Frost Advisories in Kansas, 2006Every frost advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.